Author Topic: Oh No...Not another victim of omeprazole sides  (Read 10067 times)

Offline folkers

  • Posting Member
  • *
  • Posts: 7
I'd like to share/get some thoughts if I could.....

During the past year, it has become necessary for me to stay on Prilosec (Omeprazole). The is the only Med. that keeps my GERD (acid reflux) in check. I noticed after being on this med for 4 months or so, that I was beginning to see a bloating/puffiness in my right breast. I thought maybe I was imagining things, but after giving it some more time, the puffiness was indeed there. Just some brief background: I have had gyno since childhood, right side worse than the other. My gyno has never changed over the years though (gotten worse or better). I have a couple of concerns: first, this "bloating/puffiness", is this a prelude to more glandular growth? In other words, is the puffiness an accumulation of fat deposits that will eventually cause the gland that was already there to increase in size? Second, I'm seriously considering surgery probably with Dr. Bermant, but, (assuming I have to stay on omeprazole indefinitely) will there be a significant risk that glandular regrowth might re-occur (because of omeprazole)? This leads me to another question: can a surgeon remove all the gland during surgery that would render regrowth almost impossible? I've heard that during gyno surgery, the surgeon has to leave "a button" under the nipple so that it doesn't cave in. If this is the case, then it looks like complete gland removal is not advisable.  I have tried getting off omeprazole, and using Zantac (ranitidine), but omeprazole does too good a job at controlling GERD. I'd hate to think that I may have to take surgery off the table as an option because of the risk of re-growth of glandular tissue.

For those who may not be aware, gynecomastia is listed as a potential side effect from omeprazole use. I have check with my Doc, and she indicates that there really isn't any viable alternatives to omeprazole ( or an alternative that works as well).

Thoughts/feedback would be welcome......

Linkback: https://www.gynecomastia.org/forum/index.php?topic=10628.0

Offline Argo

  • Posting Member
  • *
  • Posts: 35
  • Finally Flat-chested!!
Interesting.  I take a GERD medication too (Aciphex) and wasn't aware of that particular side effect.  I had my gynecomastia resolved by surgery 2.5 years ago and have not noticed any swelling either before or since the operation.  Could it be that the side effect is most pronounced if there's breast tissue?  I do a lot of working out too and that might also mask any swelling.

Offline Mr_Nip

  • Senior Member
  • *****
  • Posts: 890
  • Had expensive surgery... Now I'm flat busted!
Aciphex's active ingredient is rabeprazole sodium.  There are several different proton pump inhibitor drugs (Nexium is another popular one) which seem to work differently in different people.  Maybe you could get your doctor to try one of those. 
MR. NIP

I come from nowhere
And you should go there.
Just try it for a while.
The people from nowhere always smile.  -  Frank Zappa

Offline folkers

  • Posting Member
  • *
  • Posts: 7
Argo,

You may be right about the side effect being more pronounced......

Is everything resolved to your satisfaction, i.e., is gynecomastia not an issue for you anymore?

For me, If I could gain some assurance that all the glandular tissue could be removed with surgery so that re-growth would likely not occur, then I'm on board with surgery.

Offline folkers

  • Posting Member
  • *
  • Posts: 7
Mr_Nip,

That is a good idea...

I think what's concerning me overall is that I've read that gynecomastia (side effect) has been associated with 2 different classes of meds for GERD, namely, the PPI's and H2 blockers ( I hope I have that right ). I'm referring to the Prilosec/Nexium/Zantac meds etc....

I guess it's possible I may find that one of the meds doesn't give me the undesireable side effects. I tried staying on Zantac for a sustained period, but it just doesn't completely knock out the GERD.

Can you offer some insight regarding the issue of complete gland removal, etc?

Thanks....




Offline Bolognianips

  • Silver Member
  • ***
  • Posts: 100
I wouldn't do anything until you find a treatment option that will work, and not effect your gyne.  If you get the gland removed and continue to take the medication that caused it you have a great chance of it returning.

Even if the whole gland is removed I think its a possibility, and I think na even more likely hood is that it is nearly impossible to insure that 100% of the gland is removed unless you have a  complete mastectomy, which could enable regrowth.

Since it developed do to this treatment fairly recently, it seems some people that stop taking medications that cause gyne will have it resolve on its own.



 

SMFPacks CMS 1.0.3 © 2021